Bipolar 2 From Inside and Out

I’ll admit that I’ve had a lot of side effects from the various psych meds I’ve taken over the years, and some of them were bad enough to make me ask for something different. There’s been insomnia, sleeping too much, twitchiness, vivid nightmares, and others. But as far as I can see, there are only two side effects that would make me completely quit taking a prescribed medication, even before I could ask my doctor about it.

The first is Stevens-Johnson Syndrome. It’s what they mean when they say on TV commercials, “a fatal rash may occur” (I didn’t even know rashes could be fatal). Indeed, your skin starts to come off. I think it’s always a bad sign when your insides suddenly become your outsides, like in that Simpsons episode where everyone turned inside out. Among the medications that can cause SJS are anticonvulsants, antipsychotics, and other psychotropic drugs, at least two of which I take daily. When he prescribed them, my psychiatrist told me to stop taking the meds instantly if I got a rash around my mouth and nose, and go to the emergency room. It’s that serious.

Apparently, the anti-smoking drug Chantix and maybe some others can also cause SJS, which I guessed from the “fatal rash” warnings on the commercials and later confirmed. I idly wonder if the rate of Stevens-Johnson has increased now that more of these drugs are being used.

The other side effect that I truly fear is tardive dyskinesia. Tardive dyskinesia means involuntary, repeated muscle movements, which can affect the face (tics, twitches, grimaces) and other parts of the body (legs, arms, torso, and fingers). Think John Nash in A Beautiful Mind. These movements appear after taking medications such as antipsychotics. Worst of all, the movements may become permanent and a number of people are disabled because of them. There are now medications that treat tardive dyskinesia, but I still wouldn’t want to have it.

Yet, what is the most feared, the most despised side effect of psychotropic medications?

Weight gain.

I see countless comments in online support groups asking about weight gain on particular medications and posts that say such-and-such a drug caused weight gain. A number of people post that they will not take these medications, or will stop taking them, because they can cause weight gain.

Admittedly, weight gain is not often a good thing. It can certainly lead to other health problems. But my point is that many people are more concerned about their appearance than their mental health. 

I’ve struggled with my weight too over the years, and I have written about it (https://wp.me/p4e9Hv-7o). But I’ve struggled more with my mental health, which could kill me just as surely as obesity.

There is vast stigma in our society surrounding fat people. That’s undeniable. Fat people are stereotyped as lazy, sloppy, unattractive, unhealthy, and more. Despite recent body-positivity messages and a few clothing commercials that now feature more plus-size women (I haven’t seen plus-size men), this stigma continues virtually unabated.

Of course, there is stigma around mental illness, too. Those with mental disorders are stereotyped as out of control, violent, dangerous, suicidal, and a burden on society. I can see that people are reluctant to add the two stigmas together.

But honestly, is weight gain so very bad compared with the chance to alleviate the misery and suffering that accompany serious mental illness (SMI)? Personally, I prefer to weigh more and not live my life in despair and hopelessness.

Some of the medications I’m on can cause weight gain. Some of them can cause Stevens-Johnson Syndrome or tardive dyskinesia. Fortunately, weight gain is the only side effect I’ve had, and I can live with that. Stevens-Johnson is potentially deadly and tardive dyskinesia is potentially permanent. There are things I can do about my weight if it really concerns me, or I can chalk it up to a side effect of being content, stable, and productive.

Frankly, of the possible side effects, I fear weight gain the least.

Comments on: "The Worst Side Effect of Psychotropic Drugs" (2)

  1. Over the years, as a mental health nurse, I’ve seen so many ‘awful’ side effects in patients, one of which is the weight gain. For me, my biggest fear would be tardive dyskinesia as I’ve seen some terrible cases. One really frightened me — just seeing it in a patient, let alone experiencing it personally. And if I hadn’t gone into a young female’s bedroom not long after she’s had medication, she might have been left there for a while in extreme pain.

    I agree with you Janet, with the Stevens-Johnson being potentially deadly and tardive dyskinesia potentially permanent, I’d have to go with the weight gain.

    Like

  2. I also have to deal with the weight gain. I’ve chosen to live with that side effect because it took so many years to finally find a mix of meds that work along with other “tools” I use to help me stay stable. I’ve been stable, living a consistantly normal life for 5-1/2 years now and I’m not willing to give that up. Thanks, Janet, for consistently writing and giving your readers points to mull over in our own lives.

    Like

Comments always welcome!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Tag Cloud

%d bloggers like this: